advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Blanchard, Oklahoma, USA:

My son has had type 1 diabetes since he was 4 years old without any complications until just recently. He has been in the hospital four times in the last five months and has lost over 23 pounds. The doctors have done numerous blood tests (celiac, Crohn's, bacteria), which have all come back negative. In addition, they have also done a sonogram, and a scope of his intestines and stomach. From that test, they confirmed that his liver was enlarged because of high blood sugar, and he has a couple of lesions in his stomach, which they said is causing his consistent vomiting (and damage to his esophagus). He continues to vomit every two to three weeks and the medications (Prevacid, Carthax) they put him on are not working. Every time he vomits, I end up having to call the doctor and it usually results in me having to take him to the hospital. My son has been under the care of a diabetes specialist and a gastroenterological specialist. They have put him on medication and have been running numerous tests and can't seem to figure out what the problem is.

I cannot keep seeing my son in such a bad condition; I need some answers. They keep telling me it is a process of elimination and that they will have to keep doing all of these tests to find out what is wrong. Meanwhile, my son is getting sicker and sicker every day. Any help would be greatly appreciated.

Answer:

It sounds like most of the more common tests have been done. Do you know if they checked cortisol and CTh levels as well as adrenal antibodies? A disorder called Addison's disease can sometimes present like this and is very difficult to diagnose.

Sometimes people or kids skip taking their own insulin doses enough to get this sick; we coined a term for this, calling it "diabulimia." Usually, there are severe psychological causes, but once identified they can be ameliorated. Ask your diabetes team if they have considered this possibility, as well as the possibility of Addison's. Most importantly, however, please go back and talk with your diabetes team since this is really the best way to figure out something this complicated.

SB

DTQ-20041029222705
Original posting 7 Nov 2004
Posted to Complications

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.